North Carolina, 2014

Tornadoes in North Carolina, March 29, 2014

March 29, 2014 · NWS RAH · 2 events in 1 county or zone

An isolated supercell developed ahead of a cold front as it moved through Central North Carolina in association with deepening low pressure system, as it tracked from the Mississippi River Valley northeast toward New England. The supercell produced multiple, but brief, weak tornado touchdowns.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An isolated supercell developed ahead of a cold front as it moved through Central North Carolina in association with deepening low pressure system, as it tracked from the Mississippi River Valley northeast toward New England. The supercell produced multiple, but brief, weak tornado touchdowns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 29, 7:00 PM EST, 57 minutes earlier.

Area forecast discussion, Mar 29, 7:00 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT SAT MAR 29 2014

.SYNOPSIS...
A POTENT STORM SYSTEM WILL TRACK EAST ACROSS THE REGION TONIGHT
THROUGH SUNDAY AFTERNOON. HIGH PRESSURE WILL BUILD INTO THE
CAROLINAS FROM THE WEST LATE SUNDAY THROUGH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM SATURDAY...

OVERVIEW: AN AMPLIFYING UPPER LEVEL WAVE IN THE TN VALLEY AT 17Z
WILL PROGRESS INTO THE MID-ATLANTIC THIS EVENING/TONIGHT...WITH
A DEEPENING SFC LOW (CENTERED IN SOUTHWEST VA AT 17Z) TRACKING
NORTHEAST TOWARD THE DELMARVA.

PRECIPITATION CHANCES:
A NW-SE ORIENTED BAND OF SHOWER ACTIVITY EXTENDED FROM GOLDSBORO-
RALEIGH-DANVILLE AT 18Z...IN ASSOCIATION WITH LOW-LEVEL WARM
ADVECTION AND VERY WEAK ELEVATED INSTABILITY. THIS ACTIVITY WILL
CONTINUE TO SHIFT NORTH OF CENTRAL NC IN CONCERT WITH LOW-LEVEL
WARM ADVECTION. EXPECT LITTLE CHANCE FOR SHOWER ACTIVITY OVER THE
NEXT FEW HRS GIVEN WANING LOW-LEVEL WARM ADVECTION AND THE MID-
LEVEL DRY SLOT RAPIDLY ADVANCING NE INTO THE REGION. HOWEVER...
CHANCES FOR CONVECTION WILL INCREASE ACROSS THE W/SW PIEDMONT BY
~21Z AS STRONG DPVA/HEIGHT FALLS IMPINGE UPON WESTERN PORTIONS OF
THE STATE IN ADVANCE OF THE AMPLIFYING UPPER LEVEL WAVE...LOW-
LEVEL CONVERGENCE INCREASES AT THE LEADING EDGE OF SW FLOW
ADVECTING A DRIER LOW-LEVEL AIRMASS FROM GA INTO SC/NC...AND
GRADUAL DIURNAL DESTABILIZATION ASSOC/W A MOIST BOUNDARY LAYER
(CHARACTERIZED BY SURFACE DEWPOINTS OF 60-65F AND 925 MB DPTS OF
13-14C) AND SOME BREAKS OR THINNING OF CLOUD COVER (PER 18Z VIS
SAT IN UPSTATE SC). CHANCES FOR CONVECTION (INCLUDING ISOLD
STORMS) SHOULD INCREASE AND EXPAND EASTWARD BETWEEN 21-03Z AS
FURTHER DESTABILIZATION OCCURS FROM WEST-EAST IN ASSOC/W THE
LAYER-LIFTING OF A CONVECTIVELY UNSTABLE AIRMASS (THETA-E
DECREASING W/HEIGHT). SHOWER ACTIVITY MAY PERSIST THROUGH 12Z SUN
(ESP NORTH OF HWY 64) WHERE BOUNDARY LAYER MOISTURE WILL LINGER
THE LONGEST IN VICINITY OF STRONG DPVA ATTENDANT THE AMPLIFYING
UPPER LEVEL WAVE.

TEMPERATURES: A WEAK THERMAL/MOISTURE BOUNDARY WAS PRESENT OVER
THE NW PIEDMONT WHERE TEMPS AND DEWPOINTS WERE A GOOD 5F COOLER
THAN OBSERVATIONS SOUTH OF HWY 64. A THERMAL/MOISTURE BOUNDARY MAY
PERSIST INTO THIS EVENING FROM CLT-BUY-DAN AS SOUTHERLY FLOW AND
THINNING CLOUD COVER ALLOW TEMPS TO RISE INTO THE LOWER TO PERHAPS
MID 70S IN THE SOUTH. EXPECT HIGHS RANGING FROM THE LOWER/MID 60S
NW PIEDMONT TO LOWER 70S...PERHAPS MID 70S NEAR THE SC BORDER.
LOWS TONIGHT WILL DEPEND ENTIRELY ON COLD ADVECTION...WITH TEMPS
RAPIDLY FALLING FROM W-E OR SW-NE IN ASSOC/W A COLD FRONT SWEEPING
THROUGH CENTRAL NC.

SEVERE THREAT:
DEEP-LAYER SHEAR WILL BE MORE THAN ADEQUATE FOR ROTATING UPDRAFTS
/SUPERCELLS/ THIS AFTERNOON AND EVENING WITH 0-6KM SHEAR VALUES OF
40-50 KT. LOCALLY ENHANCED 0-1KM SHEAR WILL STILL BE POSSIBLE...
PRIMARILY FROM THE TRIANGLE INTO THE NORTHERN PIEDMONT WHERE A
STRONGER ISALLOBARIC COMPONENT TO SFC-925 MB FLOW WILL ALLOW
BACKED LOW-LEVEL FLOW TO PERSIST LONGER. OVERALL...FORECAST
SOUNDINGS SHOW LESS LOW-LEVEL SHEAR THAN INDICATED BY PRIOR MODEL
GUIDANCE AS FLOW VEERS TO THE SW LATE THIS AFT/EVE (ALREADY
OCCURRING UPSTREAM IN SC). DESTABILIZATION HAS BEGUN AS OF MID
AFTERNOON AND WILL LIKELY PERSIST THROUGH THIS EVENING IN ASSOC/W
BREAKS IN CLOUD COVER AT THE TAIL END OF PEAK HEATING...AND
MORE SUBTLY VIA LAYER-LIFTING OF A CONVECTIVELY UNSTABLE
ATMOSPHERE IN PLACE OVER CENTRAL NC. EXPECT ANALYZED MLCAPE
VALUES OF 250-500 J/KG NORTH TO 500-1000 J/KG NEAR THE SC BORDER.
UNCERTAINTY PERSISTS W/REGARD TO WHETHER OR NOT INGREDIENTS WILL
BE IN SUFFICIENT JUXTAPOSITION FOR DEEP CONVECTION TO DEVELOP
THIS EVENING...AND AT THIS POINT AN ISOLD SEVERE THREAT SEEMS
MORE CONDITIONAL THAN PREVIOUSLY INDICATED...THOUGH SUCH A
DETERMINATION MAY BE PREMATURE GIVEN THAT THE BEST
DESTABILIZATION AND FORCING WILL BE IN THE 21-03Z TIME FRAME. IF
DEEP CONVECTION DEVELOPS...ROTATING UPDRAFTS CAPABLE OF PRODUCING
DAMAGING WINDS AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE. AN
ISOLD TORNADO ALSO REMAINS POSSIBLE...PRIMARILY IF A DISCRETE CELL
EXHIBITS DEVIANT MOTION IN VICINITY OF LOCALLY ENHANCED 0-1 KM SRH
ALONG AND NORTH OF HWY 64 BETWEEN 21-03Z. -VINCENT

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 300 PM SATURDAY...

THE UPPER LOW WILL ASSUME A NEGATIVE TILT AS IT PIVOTS SLOWLY
NORTHEASTWARD ACROSS NC AND VIRGINIA DURING THE DAY ON
SUNDAY...MOVING OFF THE DELMARVA COAST SUNDAY EVENING/NIGHT.
SOUNDINGS SHOW STRONG COOLING/MOISTENING ALOFT AS THE COLD CORE LOW
MOVES THROUGH THE AREA...WITH TEMPERATURES STRUGGLING TOO WARM
DURING THE DAY WITH OVERCAST LOW CLOUDS AND RENEWED PRECIP WITHIN A
WRAP AROUND PRECIP BAND. HAVE LOWERED FORECAST HIGHS QUITE A
BIT...ESPECIALLY ACROSS THE NORTH WHERE HIGHER POPS/QPF IS EXPECTED.
HIGHS RANGING FROM NEAR 50 NE TO MID/UPPER 50S ACROSS THE
SOUTH/SOUTHWEST...AND EVEN THAT COULD BE TOO WARM IF SOME OF THE
WETTER SOLUTIONS VERIFY. DEEPENING SURFACE EXITING THE TIDEWATER
COAST SHOULD RESULT IN BREEZY CONDITIONS WITH SUSTAINED NWLY WINDS
15-20KTS...GUSTING TO 30KTS...REMAINING BELOW ADVISORY CRITERIA.
PRECIP WILL TAPER OFF AND MOISTURE WILL CLEAR OUT FROM SW TO NE
DURING THE EVENING AS THE UPPER LOW SHIFTS OFFSHORE. LOWS IN THE
LOWER TO MID 30S NW TO MID/UPPER 30S SE WITH A STEADY 7-10KT BREEZE
PREVENTING WIDESPREAD FROST. -CBL

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 300 PM SATURDAY...

TEMPERATURES WILL QUICKLY MODIFY MONDAY WITH STRONG SYNOPTIC SCALE
SUBSIDENCE AS S/W RIDGING DEVELOPS ACROSS THE SOUTHEAST AND REMAINS
OVER THE AREA THROUGH LATE IN THE WORK WEEK. THIS WILL KEEP THE
PRIMARY STORM TRACK WELL NORTH OF THE AREA...THROUGH THE MIDWEST AND
GREAT LAKES REGION. THIS WILL SUPPORT DRY CONDITIONS THROUGH
THURSDAY. AFTER SEASONABLE HIGHS OF UPPER 60S/LOWER 70S ON MONDAY...
EXPECT ABOVE NORMAL TEMPERATURES OF 75-80 WED/THURS.

NEXT WEATHER SYSTEM COULD IMPACT THE AREA LATE FRIDAY AND INTO
SATURDAY WITH CURRENT MODEL PROJECTION SHOWING A WEAKENING BAND OF
CONVECTION ACROSS THE SOUTHEAST...AS IT BECOMES WELL REMOVED FROM
THE ATTENDANT S/W TROUGH LIFTING NEWD THROUGH THE GREAT LAKES.
IMPACTS/SEVERE THREAT APPEAR MINIMAL AT THIS TIME. -CBL

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
AS OF 800 PM SATURDAY...

24 HOUR TAF PERIOD: SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TO MOVE THROUGH THE AREA THIS EVENING AND INTO THE EARLY OVERNIGHT
HOURS AHEAD OF A COLD FRONT AND UPPER LEVEL TROUGH APPROACHING FROM
THE WEST. MVFR/IFR CIGS LINGER ACROSS THE SOUTH AND EAST (KFAY AND
KRWI)...AND IMPROVEMENT TO VFR/HIGH END MVFR CIGS AND VISBYS ACROSS
THE NW (KINT/KGSO/KRDU) MAY FALL BACK INTO MVFR/IFR INTERMITTENTLY
WHERE AND WHEN SHOWERS/STORMS OCCUR. THE BEST CHANCE FOR STRONG TO
SEVERE STORMS OVER THE NEXT FEW HOURS WILL BE AT KFAY...KRDU...AND
KRWI...ALTHOUGH SOME HEAVY SHOWERS ARE ALSO POSSIBLE AT KINT AND
KGSO. SW WINDS WILL CONTINUE TO STRENGTHEN AHEAD OF THE FRONT...
BEFORE QUICKLY VEERING TO THE WEST/WNW AND INCREASING TO 15-20 KTS
BEHIND THE FRONT. THE WINDS WILL REMAIN STRONG THROUGH THE DAY
SUNDAY WITH GUSTS OF 20 TO 30 KTS. CIG CONDITIONS ARE EXPECTED TO
IMPROVE TO HIGH-END MVFR AND EVENTUALLY VFR AT MOST LOCATIONS FROM
NW TO SE IN THE WAKE OF THE COLD FRONT...BEGINNING AFTER MIDNIGHT
TONIGHT. ALTHOUGH CONFIDENCE THAT VFR CONDITIONS WILL PREVAIL ON
SUNDAY IS NOT ALL THAT HIGH...AND SOME GUIDANCE INDICATED A BRIEF
PERIOD OF REDUCED VISBYS...THE WINDS SHOULD BE STRONG ENOUGH THAT
THE MAIN CONCERN WILL BE CIGS AND NOT SO MUCH VISBYS.

LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL SUNDAY NIGHT THROUGH MID
TO LATE WEEK IN ASSOC/W A DRY PATTERN. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...KC/VINCENT
Hazardous weather outlook, Mar 29, 7:22 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
822 PM EDT SAT MAR 29 2014

NCZ021>023-038-039-073>075-083-084-310030-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-
822 PM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

A DEEPENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST INTO THE MID
ATLANTIC THIS EVENING WITH AN ATTENDANT COLD FRONT MOVING EAST
ACROSS THE CAROLINAS TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE
ALONG AND AHEAD OF THE FRONT BETWEEN 500 PM AND MIDNIGHT. ANY STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
PEA TO DIME SIZED HAIL. AN ISOLATED TORNADO CANNOT BE COMPLETELY
RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL BE POSSIBLE IN THE NORTHWEST PIEDMONT DURING THE DAY SUNDAY AS
A LOW PRESSURE SYSTEM INTENSIFIES ALONG THE MID ATLANTIC COAST AND
HIGH PRESSURE BUILDS TOWARD THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-024>028-040>043-076>078-085-086-088-089-310030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
822 PM EDT SAT MAR 29 2014

...TORNADO WATCH 44 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

A DEEPENING LOW PRESSURE SYSTEM WILL TRACK NORTHEAST INTO THE MID
ATLANTIC THIS EVENING WITH AN ATTENDANT COLD FRONT MOVING EAST
ACROSS THE CAROLINAS TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE
ALONG AND AHEAD OF THE FRONT THROUGH 1 AM. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND PEA
TO DIME SIZED HAIL. AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED
OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL BE POSSIBLE IN THE NORTHWEST PIEDMONT DURING THE DAY SUNDAY AS
A LOW PRESSURE SYSTEM INTENSIFIES ALONG THE MID ATLANTIC COAST AND
HIGH PRESSURE BUILDS TOWARD THE REGION FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ALONG AND EAST OF HIGHWAY 1 THROUGH
LATE TONIGHT.

In the hours before

Special weather statement, Mar 29, 5:32 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
632 PM EDT SAT MAR 29 2014

NCZ075>077-084>086-088-292330-
HOKE-RICHMOND-LEE-HARNETT-MOORE-SCOTLAND-CUMBERLAND-
632 PM EDT SAT MAR 29 2014

...SPECIAL WEATHER STATEMENT FOR
NORTHERN HOKE...NORTHEASTERN RICHMOND...SOUTHWESTERN LEE...
SOUTHWESTERN HARNETT...CENTRAL MOORE...NORTH CENTRAL SCOTLAND AND
NORTHWESTERN CUMBERLAND COUNTIES UNTIL 730 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR HOFFMAN...OR 9 MILES SOUTHWEST OF SOUTHERN PINES...
MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...FORT BRAGG...PINEHURST...ABERDEEN...
HOFFMAN...POPE AFB...SPRING LAKE...WHISPERING PINES AND PINEBLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL
QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF WATER ON
ROADWAYS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3498 7950 3510 7963 3548 7930 3518 7896
TIME...MOT...LOC 2231Z 233DEG 23KT 3508 7949

10
Special weather statement, Mar 29, 5:57 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT SAT MAR 29 2014

NCZ085-086-088-300030-
HOKE-SCOTLAND-CUMBERLAND-
657 PM EDT SAT MAR 29 2014

...SPECIAL WEATHER STATEMENT FOR
HOKE...SCOTLAND AND WESTERN CUMBERLAND COUNTIES UNTIL 830 PM EDT...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR MCCOLL...OR NEAR LAURINBURG...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LAURINBURG...RAEFORD...FORT BRAGG...
ANTIOCH...POPE ARMY AIR BASE...HOPE MILLS AND SPRING LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3481 7969 3483 7963 3482 7962 3485 7963
      3490 7957 3493 7957 3498 7951 3518 7897
      3491 7895 3495 7904 3483 7920 3484 7935
      3482 7936 3477 7933 3464 7945 3464 7947
TIME...MOT...LOC 2256Z 240DEG 24KT 3476 7959

WSS
Special weather statement, Mar 29, 6:32 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT SAT MAR 29 2014

NCZ075>077-088-300015-
LEE-HARNETT-MOORE-CUMBERLAND-
732 PM EDT SAT MAR 29 2014

...SPECIAL WEATHER STATEMENT FOR
SOUTHEASTERN LEE...HARNETT...EAST CENTRAL MOORE AND CUMBERLAND
COUNTIES UNTIL 815 PM EDT...

AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS TO 40 MPH
EXTENDING FROM RAEFORD TO 9 MILES NORTHWEST OF POPE AFB...OR 11
MILES NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LILLINGTON...FORT BRAGG...DUNN...ANGIER...BENSON...
GODWIN...POPE AFB...HOPE MILLS AND SPRING LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3490 7894 3493 7899 3506 7909 3513 7911
      3517 7910 3517 7913 3520 7919 3529 7926
      3557 7891 3552 7869 3534 7853 3532 7854
      3530 7858 3520 7864 3512 7865 3484 7890
TIME...MOT...LOC 2329Z 239DEG 49KT 3529 7910

The radar

The Raleigh/Durham radar (KRAX), 20 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Wake

When
March 29, 7:57 PM EST to 7:58 PM EST
Where
Wake County, 2.07 mi SSE of South Raleigh Arpt to 1.94 mi SSE of South Raleigh Arpt
Rating
EF0
Path length
0.18 mi
Path width
145 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
35.591, -78.691

An EF0 tornado touched down and was on the ground for approximately one minute near the intersection of Old Stage Road and North Carolina Highway 42. Several trees were reported down in this area and a home sustained substantial shingle damage. An outbuilding was also picked up, moved 50 yards and destroyed in this location as well.

Tornado, Wake

When
March 29, 8:08 PM EST to 8:09 PM EST
Where
Wake County, 2.07 mi E of Williams Xrds to 2.18 mi E of Williams Xrds
Rating
EF0
Path length
0.12 mi
Path width
75 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.654, -78.633

A weak EF0 tornado occurred shortly after 9 pm at the intersection of Trebor Drive and Cross Pointe Lane. A residence sustained partial roof damage, a couple of windows were broken, and a couple of trees were blown down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyThe tornado archive for North Carolina, 2014Warnings in North Carolina, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506127, 506130.